Lethal Arrhythmia ( Torsade de Pointes) in COVID-19: An Event Synergistically Induced by Viral Associated Cardiac Injury, Hyperinflammatory Response, and Treatment Drug?

Clin Med Insights Case Rep. 2020 Dec 14:13:1179547620972397. doi: 10.1177/1179547620972397. eCollection 2020.

Abstract

Arrhythmias in patients with coronavirus disease 2019 (COVID-19) are prevalent and deserve special attention because they are associated with an increased risk of fatal outcome. The mechanism of arrhythmia in COVID-19 remains unclear. Here, we report our first case of confirmed COVID-19 with documented Torsade de Pointes (TdP). A 64-year-old woman, previously healthy, presented to our emergency department with progressive shortness of breath, dry cough, and 1 week of fever. She was treated with chloroquine phosphate, meropenem, and ciprofloxacin. After 5 days of admission, her condition deteriorated and she was admitted to the intensive care unit. The patient had two episodes of malignant arrhythmias within 24 hours. The former was TdP, and the latter was a fatal pulseless ventricular tachycardia that occured even after chloroquine was discontinued. There was evidence of cardiac injury shown by increased serum level of troponin I. We propose a synergistic concept of lethal arrhythmia due to direct severe acute respiratory syndrome coronavirus (SARS-CoV)-2-associated cardiac injury, hyperinflammatory response, and drug-induced arrhythmia.

Keywords: COVID-19; arrhythmias; cardiac injury; chloroquine; hydroxychloroquine.

Publication types

  • Case Reports